Thunderstorm Wind, Grady
- When
- May 2, 12:00 AM CST
- Where
- Grady County, 0.6 mi NNW of Acme
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.808, -98.023
Acme (ACME) Mesonet observation.
A generally weakening complex of thunderstorms continued from the late evening of the 1st into the early morning hours of the 2nd. A severe wind gust (measured) and small hail occurred.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A generally weakening complex of thunderstorms continued from the late evening of the 1st into the early morning hours of the 2nd. A severe wind gust (measured) and small hail occurred. A wake low continued to shift into northern Oklahoma during the early morning, producing high wind gusts near Ponca City, Oklahoma. By the evening, a pair of organized (supercell) thunderstorms impacted portions of western-north Texas and east-central Oklahoma, producing reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 1, 11:52 PM CST, 8 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1252 AM CDT Thu May 2 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 129 PM CDT Wed May 1 2024
***This Afternoon into Tonight***
As a wise man once said: It's gonna be May.
We're ringing in the traditional most active month of the year with
a highly complex forecast for both severe and flooding potential
this evening. This morning's convection has left a rather
substantial cold pool with theta-E perturbations on the order of
4-10 Kelvin across central Oklahoma. Recovery is uncertain within
our area, but West Texas Mesonet observations show a narrow plume
of upper-60s dewpoints gradually advancing northwestward across
the eastern Texas panhandle. Currently, the dryline is retreating
westward, but with increased diurnal heating it will likely
advance back into the eastern panhandle. The third boundary of
note in our forecast is what appears to be the synoptic-scale warm
front, which meets the dryline at a triple point low near
Perryton and extends east-northeast from there toward Medford.
Convection initiation appears probable in spite of the intrusion of
the cold pool into central Oklahoma. The two likeliest zones for CI
are:
-Along the outflow boundary in the southeastern TX panhandle
-Near the triple point in the northeastern TX panhandle
Outflow boundary region:
The presence of near-70 dewpoints and 3,000 J/Kg of MLCAPE will
encourage thunderstorm development likely by mid afternoon. The
initial mode will favor supercells capable of very large hail. Over
time, CAMs show a tendency to weaken the 500 mb winds while
increasing the LLJ. This will probably encourage supercells to grow
upscale into an eastward-propagating squall line. Given the depth of
boundary-layer winds and drying in the mid-levels to raise DCAPE to
1,400 J/kg, damaging wind gusts will become a threat toward sunset
with a potential in southwest Oklahoma and western north Texas for
significant (70+ mph) wind gusts. The tornado threat is conditional,
and may be most focused in the spatiotemporal window where the LLJ
is increasing directly along the remnant OFB. After sunset, this
cluster will continue eastward toward south central Oklahoma, likely
weakening over time. A second threat will occur overnight with this
cluster - flooding. One-hour flash flood guidance sits as low as 1.6-
2 inches of rain across much of southwest Oklahoma and as low as 1
inch in the Arbuckles. Even a small residence time of storms in this
area overnight could trigger recurrence of flooding.
Triple point region:
Storm coverage is more uncertain here as ongoing stratus/need for
further moisture advection cast doubt on reaching convective
temperatures. However, CAM guidance (notably the HRRR and MPAS) has
become much more bullish in the late morning hours on depicting the
development of scattered supercells by late afternoon. The longevity
of these storms will be dependent on sufficient theta-E advection to
overcome the development of a modest capping inversion after sunset.
However, shear profiles will be sufficient for supercellular
structures with the potential for large to very large hail. The
frontal boundary may also become a focus for tornado potential
toward sunset as the LLJ enlarges. CAM guidance is less bullish on
the potential for an overnight MCS across north central Oklahoma;
thus, it is anticipated that this activity will weaken after sunset.
Meister
***Thursday into Thursday Night****
By tomorrow (Thursday) afternoon, a slowly-advancing cold front will
be located somewhere in close proximity of I-44. The location of
this cold front will likely be affected by tonight's convection
with some spread among guidance. In addition, a dryline will be
located in the eastern Texas panhandle or western north Texas.
Both of these surface boundaries will be likely focus for
convective during the afternoon and evening hours as convective
inhibition weakens with daytime heating.
Effective bulk shear will be weak to modest at only ~30 knots, so
transient supercell structures are possible. Even so, significant
hail is possible given the modest cloud layer shear (~50 knots),
weak low-level shear, and significant instability (MLCAPE >3000
J/kg). In addition, large downdraft CAPE (>1000 J/kg) may result
in damaging wind gusts. The tornado risk is generally low, but if
a supercell could constructively interact with the cold front or
an outflow boundary, the tornado potential would be higher
(especially given the magnitude of instability). Thunderstorms
may grow upscale into clusters and move to the southeast late
evening into the overnight hours. Flooding will become a hazard,
especially for locations that have had recent heavy rainfall.
Mahale
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 300 PM CDT Wed May 1 2024
An active pattern will continue into early next week with periods
of showers and thunderstorms as shortwave troughs lift northeast
within the west to southwest flow. Currently, it appears the
greatest risk of severe weather during this period will be on
Monday. Heavy rainfall/flooding will be the primary hazard on the
other days. Here are the specific details:
Friday: Isolated to scattered daytime thunderstorms are possible
as a subtle shortwave trough/PV anomaly moves through in a weakly
capped environment.
Friday Night into Saturday: A complex of thunderstorms associated
with a cold front is expected to move through the area. Heavy
rainfall and flooding will be the primary hazard.
Sunday: Another shortwave trough is progged to lift into the
Southern Plains with a threat for heavy rainfall and flooding.
Monday: A negatively-tilted trough is progged to lift into the
Plains. Currently, it appears the strongest synoptic-scale ascent
and associated surface low will develop across the northern
Plains. However, a trailing dryline will likely be located
somewhere in the Southern Plains with a moist, unstable air mass
with sufficient shear for supercells and severe weather. This is
the next potential for significant severe weather if the
ingredients come together.
Mahale
&&
.AVIATION...
(06Z TAFS)
Issued at 1247 AM CDT Thu May 2 2024
Erratic winds and low ceilings/vis are possible across southern
Oklahoma and western north Texas the next several hours, with
conditions then improving later this morning. Could also see
stronger wind gusts north of the area of thunderstorms for several
hours across central Oklahoma. A cold front will bring a northerly
wind shift this afternoon along with at least a low probability of
thunderstorms to much of the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 78 60 77 61 / 70 50 30 40
Hobart OK 79 57 76 58 / 40 40 30 40
Wichita Falls TX 82 61 80 62 / 20 40 20 40
Gage OK 76 50 76 53 / 30 20 30 50
Ponca City OK 76 56 75 58 / 80 40 20 40
Durant OK 79 64 81 65 / 70 60 30 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 AM CDT this morning for OKZ014>030.
Flood Watch until 7 AM CDT this morning for OKZ035>041-044>046-
050.
TX...Flood Watch until 7 AM CDT this morning for TXZ084>090.
&&
SHORT TERM...04
LONG TERM....10
AVIATION...08Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1115 PM CDT Wed May 1 2024 OKZ004>048-050>052-TXZ083>090-030415- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1115 PM CDT Wed May 1 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... An area of strong to severe thunderstorms will move east across the southern half of Oklahoma and north Texas overnight. Hail to the size of quarters and damaging wind gusts to 80 mph will be the main hazards, along with a low tornado risk. .Strong winds... An area of strong winds will be possible north of the thunderstorms overnight across west central into central Oklahoma. Winds gusts of 45 to 55 mph will be possible. .Heavy Rainfall and Flooding... Heavy rainfall could lead to flooding across portions of western north Texas and southwestern and southern Oklahoma overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... There will be a daily chance of thunderstorms through Monday. The greatest risks for severe weather are on Thursday and Monday. .Heavy Rainfall and Flooding... Repeated rounds of thunderstorms with heavy rainfall could lead to localized flooding in some areas through early next week Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
Preliminary Local Storm Report
National Weather Service Norman OK
1130 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM Tstm Wnd Gst 4 S Altus 34.59N 99.34W
05/01/2024 M71 MPH Jackson OK Mesonet
Altus Mesonet.
&&
MDUSpecial Weather Statement
National Weather Service Norman OK
1130 PM CDT Wed May 1 2024
OKZ023-027-020500-
Grady OK-Caddo OK-
1130 PM CDT Wed May 1 2024
...A strong thunderstorm will impact portions of northwestern Grady
and east central Caddo Counties through MIDNIGHT CDT...
At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Verden, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anadarko, Minco, Verden, Pocasset, Cogar, and Lake Chickasha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3499 9804 3503 9825 3537 9819 3530 9788
TIME...MOT...LOC 0430Z 195DEG 20KT 3508 9812
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
11Preliminary Local Storm Report
National Weather Service Norman OK
1150 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM Tstm Wnd Gst 1 S Hollister 34.33N 98.87W
05/01/2024 E60 MPH Tillman OK Trained Spotter
&&
MDUPreliminary Local Storm Report
National Weather Service Norman OK
1201 AM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM Non-Tstm Wnd Gst 6 SW Cheyenne 35.55N 99.73W
05/01/2024 M60 MPH Roger Mills OK Mesonet
Cheyenne Mesonet.
&&
MDUPreliminary Local Storm Report
National Weather Service Norman OK
1221 AM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM Non-Tstm Wnd Gst 2 NE Elk City 35.43N 99.39W
05/01/2024 M63 MPH Beckham OK AWOS
KELK.
&&
MDUPreliminary Local Storm Report
National Weather Service Norman OK
1223 AM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM Non-Tstm Wnd Gst 2 W Burns Flat 35.36N 99.20W
05/01/2024 M63 MPH Washita OK ASOS
KCSM.
&&
MDUThe Norman radar (KTLX), 89 km away, was scanning. The volume nearest the first event began at 06:02 UTC.
2 hail, 2 high wind, 1 thunderstorm wind. Local standard time, as filed.
Acme (ACME) Mesonet observation.
MPing report.
Ponca City Municipal Airport (KPNC) observation. Additional wind gust of 51 knots during the period. Probable wake low wind event.
Ponca City Municipal Airport (KPNC) observation. Prolonged period of >50 knot wind gusts, with highest gust of 62 knots occurring at 0353 LST. Probable wake low wind event.
Event time is approximate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178432, 1177946, 1178433, 1178434, 1178449.